Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Northern Indiana

May 23, 2004Blackford County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2004, 3:36 PM EST for Blackford County, Wells County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 3:36 PM EST (20:36 UTC)
Expired
May 23, 2004, 4:15 PM EST
In force
39 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Blackford County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:42 PM ESTTSTM WND DMGHartford City, IN2 TREES DOWN
May 23, 3:50 PM ESTTSTM WND DMGOssian, INTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:10 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 232036
SVRIWX
INC009-179-232115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA
  WELLS COUNTY IN INDIANA

* UNTIL 415 PM EST

* AT 335 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE   
  THUNDERSTORM WITH DAMAGING WINDS 9 MILES NORTHWEST OF              
  PONETO...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  UNIONDALE
  BLUFFTON
  OSSIAN
  HARTFORD CITY
  ROCKFORD 
  MARKLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4042 8542 4041 8522 4061 8521 4061 8511
          4092 8510 4091 8533 4065 8534 4065 8544

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 23, 2:10 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST SUN MAY 23 2004

SHORT TERM...
GOOD POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING.
CAP AROUND 10KFT INDICATED ON ILX SOUNDING ALONG WITH FAIR AMOUNT OF
CLOUDINESS ASSOCIATED WITH OLD MCS LIMITED HEATING THROUGH EARLY
AFTN...KEEPING MOST OF THE CONVECTION IN OUR AREA ELEVATED. AS AREA
OF SHOWERS/TSTMS MOVES TO THE EAST OF THE CWA THIS AFTERNOON...
AIRMASS SHOULD DESTABILIZE FURTHER. CAP WILL WEAKEN AS SHORTWAVE
MOVES INTO IL AND CDFNT APPROACHES THIS EVENING. WINDS HAVE BACKED
AT SURFACE AND LOW LEVEL VAD INCREASING SHEAR...SO POTENTIAL FOR
SUPERCELLS STILL THERE. FRONT SHOULD MOVE ACROSS CWA TONIGHT WITH
SKIES CLEARING. SOME WRAP AROUND STRATO CUMULUS CLOUDS SHOULD MOVE
ACROSS NRN PORTION OF CWA MON. THIS WITH NW FLOW AND LOWERED MAV
MAXES SUGGEST GOING TEMPS MAY BE A BIT HIGH...LOWERED ABOUT A
CATEGORY.
&&

LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...
FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS AS FRONTAL
BOUNDARY MEANDERS OVER/NEAR THE AREA EARLY AND AT THE END OF THE
FORECAST PERIOD.

MODELS CONTINUE TO BE IN DECENT AGREEMENT IN MOVING THE SYNOPTIC
SCALE FEATURES OVER THE REGION. MONDAY NIGHT THRU TUESDAY NIGHT A
FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE AREA CONTINUING THE
CHANCES FOR THUNDERSTORMS. ON WEDNESDAY A HIGH PRESSURE RIDGE SHOULD
BUILD OVER THE GREAT LAKES AND FORCE THE COLD FRONT INTO SOUTHERN
INDIANA THRU FRIDAY. FRIDAY THROUGH SUNDAY THE BOUNDARY WILL MOVE
BACK INTO THE AREA AND INCREASE THE CHANCES FOR RAIN AGAIN. NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE
PERIOD AS THE UPPER FLOW TURNS NORTHWEST.
&&

.AVIATION...
SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME
MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING
AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS
THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED
TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 23, 11:40 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST SUN MAY 23 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1140 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND
NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE.  THERE IS
A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA.
DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE.

A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A
VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG
WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND
TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE.  THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, May 23, 2:22 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             7 W LOGANSPORT          40.75N 86.49W
05/23/2004  1.75 INCH        CASS               IN   LAW ENFORCEMENT

&&

HITCHCOCK
Local storm report, May 23, 2:40 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             FULTON                  40.95N 86.26W
05/23/2004  0.75 INCH        FULTON             IN   TRAINED SPOTTER

&&

HITCHCOCK
Local storm report, May 23, 2:54 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
254 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 SE ROCHESTER          41.04N 86.17W
05/23/2004  1.00 INCH        FULTON             IN   AMATEUR RADIO

&&

HITCHCOCK
Local storm report, May 23, 3:19 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
319 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 W SOUTH WHITLEY       41.09N 85.72W
05/23/2004  0.88 INCH        KOSCIUSKO          IN   LAW ENFORCEMENT

&&

HITCHCOCK
Local storm report, May 23, 3:23 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 N CONVERSE            40.59N 85.88W
05/23/2004                   MIAMI              IN   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

HITCHCOCK
Local storm report, May 23, 3:33 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     4 E LA FONTAINE         40.67N 85.65W
05/23/2004                   HUNTINGTON         IN   EMERGENCY MNGR

            BARN BLOWN DOWN FAR SOUTHWEST HUNTINGTON COUNTY

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:53 PM ESTSevere Thunderstorm WarningIWXWhite52 min
May 23, 2:11 PM ESTSevere Thunderstorm WarningIWXCass49 min
May 23, 2:31 PM ESTSevere Thunderstorm WarningIWXFulton, Miami44 min
May 23, 2:57 PM ESTSevere Thunderstorm WarningIWXKosciusko, Wabash48 min
May 23, 3:20 PM ESTSevere Thunderstorm WarningIWXWhitley40 min
May 23, 3:23 PM ESTSevere Thunderstorm WarningIWXGrant, Huntington37 min
May 23, 3:48 PM ESTSevere Thunderstorm WarningIWXAdams, Allen42 min
May 23, 4:09 PM ESTSevere Thunderstorm WarningIWXLaGrange36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.